Alert archive / North Dakota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 76, NWS Bismarck, ND

June 14, 2018Pierce County, Rolette County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 14, 2018, 3:59 PM CDT for Pierce County, Rolette County, North Dakota. It was in force for 61 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 14, 2018, 3:59 PM CDT (20:59 UTC)
Expired
Jun 14, 2018, 5:00 PM CDT
In force
61 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Pierce County, ND, Rolette County, ND

The radar

The Minot AFB radar (KMBX), 84 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 14, 4:10 PM CDTHAIL 1.754 Sw Nanson, NDGOLF BALL SIZE HAIL. PUBLIC REPORT RELAYED BY LOCAL RADIO STATION.
Jun 14, 4:18 PM CDTHAIL 12 Ne Mylo, NDHAIL LASTED 15 TO 20 MINUTES. 1.78 INCHES OF RAIN WITHIN 1 HOUR. ARB OBSERVER.
Jun 14, 4:18 PM CDTHAIL 12 Ne Mylo, NDHAIL LASTED 15 TO 20 MINUTES. 1.78 INCHES OF RAIN WITHIN 1 HOUR. ARB OBSERVER. THE DURATION OF THE HAIL EVENT WAS 20 MINUTES.
Jun 14, 4:36 PM CDTHAIL 24 S Mylo, ND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 14, 3:40 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 9.0 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2018-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2018-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1545 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

789 
WUUS53 KBIS 142059
SVRBIS
NDC069-079-142200-
/O.NEW.KBIS.SV.W.0076.180614T2059Z-180614T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
359 PM CDT THU JUN 14 2018

The National Weather Service in Bismarck has issued a

* Severe Thunderstorm Warning for...
  Northern Pierce County in north central North Dakota...
  Southern Rolette County in north central North Dakota...

* Until 500 PM CDT.

* At 358 PM CDT, a severe thunderstorm was located 5 miles northwest
  of Wolford, or 15 miles northeast of Rugby, moving northeast at 45
  mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  northern Pierce and southern Rolette Counties, including the
  following locations... Agate, Nanson and Mylo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A Tornado Watch remains in effect until 1100 PM CDT for north central
North Dakota.

LAT...LON 4873 9953 4872 9952 4872 9949 4841 9950
      4845 10019 4855 10018 4855 10014 4861 10015
      4881 9953
TIME...MOT...LOC 2058Z 246DEG 39KT 4855 9980 

HAIL...1.00IN
WIND...60MPH
 
$$

HOLLAN/CJS
4 follow-up statements
796 
WWUS53 KBIS 142112
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
412 PM CDT THU JUN 14 2018

NDC069-079-142200-
/O.CON.KBIS.SV.W.0076.000000T0000Z-180614T2200Z/
Pierce ND-Rolette ND-
412 PM CDT THU JUN 14 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR NORTHEASTERN PIERCE AND SOUTHEASTERN ROLETTE COUNTIES...

At 412 PM CDT, a severe thunderstorm was located near Wolford, or 17
miles northeast of Rugby, moving east at 30 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Public. Golf ball size hail was reported 9 miles south of 
         Rolette at 410 PM CDT.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Rolette, Wolford, Mylo, Agate and Nanson. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

&&

A Tornado Watch remains in effect until 1100 PM CDT for north central
North Dakota.

LAT...LON 4873 9953 4872 9952 4872 9949 4843 9950
      4850 9993 4853 9997 4858 10001 4863 9998
      4881 9953
TIME...MOT...LOC 2112Z 250DEG 24KT 4856 9974 

HAIL...1.75IN
WIND...60MPH
 
$$

HOLLAN/CJS
470 
WWUS53 KBIS 142121
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
421 PM CDT THU JUN 14 2018

NDC069-079-142200-
/O.CON.KBIS.SV.W.0076.000000T0000Z-180614T2200Z/
Pierce ND-Rolette ND-
421 PM CDT THU JUN 14 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR NORTHEASTERN PIERCE AND SOUTHEASTERN ROLETTE COUNTIES...

At 421 PM CDT, a severe thunderstorm was located 6 miles north of
Wolford, or 19 miles south of Rolla, moving east at 30 mph.

HAZARD...Tennis ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated. Golf ball size hail was reported 9 miles 
         south of Rolette at 410 PM CDT.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Rolette, Wolford, Mylo, Agate and Nanson. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

&&

A Tornado Watch remains in effect until 1100 PM CDT for north central
North Dakota.

LAT...LON 4873 9953 4872 9952 4872 9949 4847 9950
      4850 9987 4855 9991 4860 9992 4863 9990
      4880 9953
TIME...MOT...LOC 2121Z 250DEG 24KT 4858 9966 

HAIL...2.50IN
WIND...60MPH
 
$$

HOLLAN/CJS
243 
WWUS53 KBIS 142147
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
447 PM CDT THU JUN 14 2018

NDC069-079-142200-
/O.CON.KBIS.SV.W.0076.000000T0000Z-180614T2200Z/
Pierce ND-Rolette ND-
447 PM CDT THU JUN 14 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR NORTHEASTERN PIERCE AND SOUTHEASTERN ROLETTE COUNTIES...

At 447 PM CDT, a severe thunderstorm was located 6 miles south of
Rocklake, or 19 miles southeast of Rolla, moving northeast at 45 mph.

HAZARD...Tennis ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Mylo and Agate. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

&&

A Tornado Watch remains in effect until 1100 PM CDT for north central
North Dakota.

LAT...LON 4873 9953 4872 9952 4872 9949 4848 9950
      4849 9962 4855 9968 4862 9967 4868 9962
TIME...MOT...LOC 2147Z 246DEG 39KT 4870 9927 

HAIL...2.50IN
WIND...60MPH
 
$$

HOLLAN/CJS
033 
WWUS53 KBIS 142202
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
502 PM CDT THU JUN 14 2018

NDC069-079-142211-
/O.EXP.KBIS.SV.W.0076.000000T0000Z-180614T2200Z/
Pierce ND-Rolette ND-
502 PM CDT THU JUN 14 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PIERCE AND
SOUTHEASTERN ROLETTE COUNTIES HAS EXPIRED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been allowed to expire.

A Tornado Watch remains in effect until 1100 PM CDT for north central
North Dakota.

LAT...LON 4873 9953 4872 9952 4872 9949 4848 9950
      4849 9962 4855 9968 4862 9967 4868 9962
TIME...MOT...LOC 2201Z 246DEG 39KT 4876 9908 

$$

HOLLAN/CJS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 3:54 PM CDT, 5 minutes earlier.

Area forecast discussion, Jun 14, 3:54 PM CDT, 5 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
354 PM CDT Thu Jun 14 2018

.SHORT TERM...(This evening through Friday)
Issued at 346 PM CDT Thu Jun 14 2018

A tornado watch has been issued for northwest and north central
North Dakota until 11 pm CDT.

A severe thunderstorm watch has been issued for most of southwest
and south central North Dakota until 11 pm CDT.

Short term forecast highlights center around a moderate and enhanced
risk of severe weather across western and central North Dakota
beginning this afternoon. The storm prediction center had upgraded
the severe threat across northern North Dakota into the moderate
risk for severe storms. Large hail, damaging winds, and locally
heavy rain will be the main threat with a non-zero tornado risk,
especially across our north.

This afternoon, an upper level low/trough was located over
Alberta/Saskatchewan/western Montana with several upper level
shortwave impulses moving northeast across Montana, south central
Canada, and into northwestern North Dakota. At the surface, a cold
front extended from southeastern Saskatchewan across the northwest
corner of North Dakota into eastern Montana. Ahead of the cold front
was a surface trough, separating 60sF dewpoints to the east with
40s/50s dewpoints to the west. While a mid-level h700 thermal cap
remains in place across central and eastern ND, west and north of
the surface cold front the thermal cap weakens. This is why
thunderstorms developed this morning and continued into this
afternoon along and northwest of the cold front. The storms moved
east across the northern tier of counties, the storm's dynamics
overcoming any mid-level capping mentioned previously.

Regarding the severe threat this afternoon/evening...a potent EML
has become established over the northern plains. PWAT values
increasing to 1.25-1.5 inches across north-central and eastern ND
will create a threat for heavy rainfall in areas that do see
convection through the evening hours.

Latest thinking is that convection is most likely to continue across
northwestern North Dakota where the cap has eroded near the
overspreading height falls and mid-level cooling.
The models continue to depict the environment over western and
central North Dakota consisting of MLCAPE values exceeding 2000-2500
J/kg and 55 kts of effective bulk shear. This environment will
support supercells with large hail and damaging wind gusts. A non-
zero tornado risk will also be associated with supercells along our
far north where increased southeasterly surface winds enhance sfc-1
km SRH values.

The coverage of convective initiation and discrete storms further
south remains less confident due to the increased influence of the
capping inversion ahead of the surface trough and cold front.
Convection will be more likely along the advancing surface trough
and cold frontal axis through the evening, especially along our
south-central to southeast, where storm mode becomes linear and
transitions to a mostly damaging wind threat.

By daybreak Friday, the surface cold front should be in the Red
River Valley, with drier air moving in behind it. Friday should be a
dry day across our area.

.LONG TERM...(Friday night through Thursday)
Issued at 346 PM CDT Thu Jun 14 2018

The long term period is highlighted by several chances for
precipitation and thunderstorms Friday night through Sunday night,
especially across southwest and south central North Dakota
southeast. The large upper level trough remains over the Pacific
Northwest and northern US Rockies through the weekend, then begins
to cutoff over Nevada/Idaho, essentially cutting off the stream of
upper level impulses streaming northeast towards North Dakota.

Southwest flow aloft continues through the weekend with multiple
impulses bringing showers and thunderstorms across our area. The
severe threat will be mostly contained further south of our area,
outside of the occasional storm threat in our far southeast counties
where instability may redevelop. High temperatures should be mainly
in the 65F to 75F range Saturday and Sunday through this active
weekend period. The possibility for continued rainfall seems to be
favoring our south and east through the weekend.

Upper level ridging builds early next week as the aforementioned
western low cuts off. Chances for precipitation remain uncertain
next week, though not completely unlikely in times where impulses
ride over the ridge aloft. A slow warming trend ensues with highs
reaching the upper 70s and lower 80s by Wednesday, and low to mid
80s on Thursday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 350 PM CDT Thu Jun 14 2018

Afternoon thunderstorm will continue in the northwest with
impacts possible for KMOT and KISN. Thunderstorms will likely
form across a warm front located across western North Dakota by
this evening. Thunderstorms are expected to develop over
southwestern and south central North Dakota with time late this
afternoon and evening. Uncertainty in exact timing remains so
VCTS was carried over at TAF sites for the evening hours.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...JV
LONG TERM...JV
AVIATION...AE/NC
Hazardous weather outlook, Jun 14, 12:40 PM CDT, 3 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
Issued by National Weather Service Grand Forks ND
1240 PM CDT Thu Jun 14 2018

NDZ031-032-040-043-044-151745-
Golden Valley-Billings-Slope-Bowman-Adams-
1140 AM MDT Thu Jun 14 2018

This Hazardous Weather Outlook is for portions of southwest North
Dakota.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are forecast to fire in this area after 5 PM CDT and
not become severe until they push to the east. In the counties
covered by this hazardous weather outlook segment the main
threats will be hail up to the size of nickels and winds as high
as 50 mph, just under severe limits. Severe weather is expected
farther east.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms are forecast through the weekend, however, the
severe weather threat will be low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation in these Montana border counties will probably
not be needed as the severe weather should be just to the east.

NDZ001>005-009>013-151745-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-
1240 PM CDT Thu Jun 14 2018

This Hazardous Weather Outlook is for portions of north central
North Dakota and northwest North Dakota.

.DAY ONE...This Afternoon and Tonight

Severe thunderstorms are forecast across western and central
North Dakota this evening through tonight.

Across the north, very large hail, damaging wind, and locally
heavy rain will be the main storm threats. A tornado or two is
likely and significant tornadoes are possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms are forecast through the weekend, however, the
severe weather threat will be low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed after 5 pm CDT today in the west
and by sunset in central North Dakota.

NDZ017>023-025-033>037-041-042-045>048-050-051-151745-
McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-Foster-Stark-
Morton-Burleigh-Kidder-Stutsman-Hettinger-Grant-Sioux-Emmons-
Logan-La Moure-McIntosh-Dickey-
1240 PM CDT Thu Jun 14 2018 /1140 AM MDT Thu Jun 14 2018/

This Hazardous Weather Outlook is for portions of northwest North
Dakota, south central North Dakota, southeast North Dakota, and
southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

Across the south-central and southeast the main threat will be
damaging wind with a secondary threat of large hail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms are forecast through the weekend, however, the
severe weather threat will be low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation in these Montana border counties will probably
not be needed as the severe weather should be just to the east.

NC

In the hours before

Local storm report, Jun 14, 12:09 PM CDT, 3 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1209 PM CDT THU JUN 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1202 PM     HAIL             9 N RAY                 48.47N 103.17W
06/14/2018  M1.00 INCH       WILLIAMS           ND   PUBLIC

1105 AM     HAIL             8 SSW GRENORA           48.51N 104.00W
06/14/2018  M1.00 INCH       WILLIAMS           ND   PUBLIC

&&
Local storm report, Jun 14, 12:36 PM CDT, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1236 PM CDT THU JUN 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1208 PM     HAIL             4 S MCGREGOR            48.54N 102.91W
06/14/2018  M0.75 INCH       WILLIAMS           ND   TRAINED SPOTTER

            ALSO HAD 0.75 INCHES OF RAIN IN ABOUT 15
            MINUTES.

&&

JPM
Local storm report, Jun 14, 1:13 PM CDT, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
113 PM CDT THU JUN 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 PM     HAIL             KENMARE                 48.67N 102.08W
06/14/2018  E0.75 INCH       WARD               ND   LAW ENFORCEMENT

            HAIL LASTED JUST A FEW MINUTES, UNTIL ABOUT
            108 PM. NO WIND.

&&

JPM
Local storm report, Jun 14, 1:15 PM CDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
115 PM CDT THU JUN 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 PM     HAIL             4 WSW NIOBE             48.66N 102.28W
06/14/2018  E0.88 INCH       BURKE              ND   TRAINED SPOTTER

            HAIL LASTED UNTIL ABOUT 100 PM. NO WIND.

&&

JPM

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 7:10 PM CDTSpecial Weather StatementBISStark50 min
Jun 13, 7:54 PM CDTSpecial Weather StatementBISDunn21 min
Jun 13, 8:38 PM CDTSpecial Weather StatementBISMercer22 min
Jun 13, 9:23 PM CDTSpecial Weather StatementBISMercer22 min
Jun 14, 10:56 AM CDTSevere Thunderstorm WarningBISDivide, Williams49 min
Jun 14, 11:44 AM CDTSevere Thunderstorm WarningBISBurke, Mountrail, Williams46 min
Jun 14, 12:28 PM CDTSevere Thunderstorm WarningBISBurke, Mountrail, Ward, Williams47 min
Jun 14, 4:43 PM CDTSevere Thunderstorm WarningBISBurke, Divide62 min
Jun 14, 5:42 PM CDTSevere Thunderstorm WarningBISBurke, Renville63 min
Jun 14, 6:28 PM CDTSevere Thunderstorm WarningBISBurke, Renville47 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.